Fosphenytoin may cause hemodynamically unstable bradydysrhythmias

Bruce D Adams, Neil H. Buckley, James Y. Kim, Lia B. Tipps

Research output: Contribution to journalArticle

31 Citations (Scopus)

Abstract

The prodrug fosphenytoin (FOS) was recently introduced as an alternative to phenytoin (PTN) and has since become a first line therapy for status epilepticus. Unlike PTN, FOS generally has been considered to be safe from cardiac toxicity. To better characterize cardiac toxicity associated with FOS administration, we performed a review of the Food and Drug Administration's Adverse Event Reporting System databank for reports of possible FOS toxicity from 1997-2002. There were 29 applicable reports of adverse cardiac events likely related to FOS infusion, including 10 cardiac deaths. Among survivors, there were four cases of high-grade atrioventricular block, and five cases of transient sinus arrest. Our data suggest that FOS may produce more cardiac toxicity than previously thought. Clinicians should consider administering intravenous FOS in a monitored setting for selected high-risk patients.

Original languageEnglish (US)
Pages (from-to)75-79
Number of pages5
JournalJournal of Emergency Medicine
Volume30
Issue number1
DOIs
StatePublished - Jan 2006
Externally publishedYes

Fingerprint

Phenytoin
Status Epilepticus
Atrioventricular Block
Prodrugs
United States Food and Drug Administration
fosphenytoin
Survivors
Databases
Cardiotoxicity
Therapeutics

Keywords

  • Bradycardia
  • Cardiac arrest
  • Fosphenytoin
  • Status epilepticus
  • Toxicity

ASJC Scopus subject areas

  • Emergency Medicine

Cite this

Fosphenytoin may cause hemodynamically unstable bradydysrhythmias. / Adams, Bruce D; Buckley, Neil H.; Kim, James Y.; Tipps, Lia B.

In: Journal of Emergency Medicine, Vol. 30, No. 1, 01.2006, p. 75-79.

Research output: Contribution to journalArticle

Adams, Bruce D ; Buckley, Neil H. ; Kim, James Y. ; Tipps, Lia B. / Fosphenytoin may cause hemodynamically unstable bradydysrhythmias. In: Journal of Emergency Medicine. 2006 ; Vol. 30, No. 1. pp. 75-79.
@article{0a19ae737f9546d0811d608c4b483f30,
title = "Fosphenytoin may cause hemodynamically unstable bradydysrhythmias",
abstract = "The prodrug fosphenytoin (FOS) was recently introduced as an alternative to phenytoin (PTN) and has since become a first line therapy for status epilepticus. Unlike PTN, FOS generally has been considered to be safe from cardiac toxicity. To better characterize cardiac toxicity associated with FOS administration, we performed a review of the Food and Drug Administration's Adverse Event Reporting System databank for reports of possible FOS toxicity from 1997-2002. There were 29 applicable reports of adverse cardiac events likely related to FOS infusion, including 10 cardiac deaths. Among survivors, there were four cases of high-grade atrioventricular block, and five cases of transient sinus arrest. Our data suggest that FOS may produce more cardiac toxicity than previously thought. Clinicians should consider administering intravenous FOS in a monitored setting for selected high-risk patients.",
keywords = "Bradycardia, Cardiac arrest, Fosphenytoin, Status epilepticus, Toxicity",
author = "Adams, {Bruce D} and Buckley, {Neil H.} and Kim, {James Y.} and Tipps, {Lia B.}",
year = "2006",
month = "1",
doi = "10.1016/j.jemermed.2005.01.034",
language = "English (US)",
volume = "30",
pages = "75--79",
journal = "Journal of Emergency Medicine",
issn = "0736-4679",
publisher = "Elsevier USA",
number = "1",

}

TY - JOUR

T1 - Fosphenytoin may cause hemodynamically unstable bradydysrhythmias

AU - Adams, Bruce D

AU - Buckley, Neil H.

AU - Kim, James Y.

AU - Tipps, Lia B.

PY - 2006/1

Y1 - 2006/1

N2 - The prodrug fosphenytoin (FOS) was recently introduced as an alternative to phenytoin (PTN) and has since become a first line therapy for status epilepticus. Unlike PTN, FOS generally has been considered to be safe from cardiac toxicity. To better characterize cardiac toxicity associated with FOS administration, we performed a review of the Food and Drug Administration's Adverse Event Reporting System databank for reports of possible FOS toxicity from 1997-2002. There were 29 applicable reports of adverse cardiac events likely related to FOS infusion, including 10 cardiac deaths. Among survivors, there were four cases of high-grade atrioventricular block, and five cases of transient sinus arrest. Our data suggest that FOS may produce more cardiac toxicity than previously thought. Clinicians should consider administering intravenous FOS in a monitored setting for selected high-risk patients.

AB - The prodrug fosphenytoin (FOS) was recently introduced as an alternative to phenytoin (PTN) and has since become a first line therapy for status epilepticus. Unlike PTN, FOS generally has been considered to be safe from cardiac toxicity. To better characterize cardiac toxicity associated with FOS administration, we performed a review of the Food and Drug Administration's Adverse Event Reporting System databank for reports of possible FOS toxicity from 1997-2002. There were 29 applicable reports of adverse cardiac events likely related to FOS infusion, including 10 cardiac deaths. Among survivors, there were four cases of high-grade atrioventricular block, and five cases of transient sinus arrest. Our data suggest that FOS may produce more cardiac toxicity than previously thought. Clinicians should consider administering intravenous FOS in a monitored setting for selected high-risk patients.

KW - Bradycardia

KW - Cardiac arrest

KW - Fosphenytoin

KW - Status epilepticus

KW - Toxicity

UR - http://www.scopus.com/inward/record.url?scp=31144477275&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=31144477275&partnerID=8YFLogxK

U2 - 10.1016/j.jemermed.2005.01.034

DO - 10.1016/j.jemermed.2005.01.034

M3 - Article

C2 - 16434340

AN - SCOPUS:31144477275

VL - 30

SP - 75

EP - 79

JO - Journal of Emergency Medicine

JF - Journal of Emergency Medicine

SN - 0736-4679

IS - 1

ER -